Wyoming, 2018

Hail and Damaging Winds in Wyoming, May 27, 2018

May 27, 2018 · NWS RIW · 7 events in 5 counties and zones

The combination of an upper level low moving across Wyoming and large amounts of moisture produced a severe weather outbreak across portions of central Wyoming. Natrona County, including Casper was hard hit with numerous reports of large hail ranging in size from quarter to golf ball size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

The combination of an upper level low moving across Wyoming and large amounts of moisture produced a severe weather outbreak across portions of central Wyoming. Natrona County, including Casper was hard hit with numerous reports of large hail ranging in size from quarter to golf ball size. Two funnel clouds were also sited. Across the Big Horn Basin, downburst winds were the main threat. Wind gusts of over 70 mph were recorded in portions of Park and Big Horn Counties. Along a line from Manderson to Basin to Greybull in Big Horn County, a storm survey counted 33 downed trees and 13 power lines caused by the high winds. Trees also fell on several houses in Basin and Greybull and a roof was blown off a business in Basin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at May 27, 10:47 AM MST, 3 hours 41 minutes earlier.

Area forecast discussion, May 27, 10:47 AM MST, 3 hours 41 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1147 AM MDT Sun May 27 2018

.SHORT TERM...(Today through Tuesday night) Issued at 231 AM MDT
Sun May 27 2018

Strong southerly difluent flow and left front quad dynamics over
our CWA, out ahead of the prominent low spinning around the vcnty
of Las Vegas early this morning, has produced training convection,
mainly over our northern CWA since earlier this evening.
Currently, training convection is ongoing across the Interstate
25/90 corridor from south to north in Johnson County, laying the
ground work for increasingly saturated soil for this next round of
convection expected this afternoon and evening. Todays convection
will result from the 500mb low tracking east northeast into Utah
with an asct 700mb circulation out ahead of the main 700mb low
(also over Utah) expected to develop over Southwest Natrona County
before tracking east to the vcnty of Casper later today. This
weak 700mb circulation will likely be a bulls eye for the heaviest
precip to fall from afternoon and evening thunderstorms. In
addition, Johnson County will be under the gun later today where
the lifted indices are progged to be -6 to -7 along with the
highest capes. Since this area is already getting heavy rainfall
from ongoing thunderstorms followed by relatively strong
convection expected later today, decided to issue a flash flood
watch to cover the lower elevations of Johnson/Natrona counties as
well as Casper Mountain, valid from 18z this afternoon to 06Z
Monday. A 35 knot easterly wind will aid in drawing in juicy air
into the area from the east and influence back building along east
slopes today. SPC has the entirety of Natrona County under a
slight risk today.

The flood watch for most of the northern half of the CWA, west of
the flash flood watch remains in effect through Monday morning to
account for the warm temps as well as for rain on snow melt.

The 700mb low is progged to take an odd turn to the northwest
tonight and into Monday as it becomes more well defined over
Southern montana by later Monday. With the low just to our north,
instability and moisture will again influence another round of
convection Monday afternoon and evening, Our eastern zones will be
in a marginal risk so the potential for significant convection is
expected Monday, although, not quite to the degree we are expecting
today. Some convection will take place behind the exiting low
Tuesday under dirty nw flow. After a cool down expected today and
Monday, temps will begin a warming trend again Tuesday.

.LONG TERM...(Wednesday through Sunday) Issued at 231 AM MDT Sun
May 27 2018

The next Pacific trough will move onto the west coast and into
the Intermountain West on Thursday and Thursday night, and then
shear northeast across the area Friday and Saturday. The area will
see a break between systems on Wednesday with dry and warmer
weather prevailing, except for a few late day thunderstorms over
the mountains. Shortwaves from western trough should begin to
eject northeast across western Wyoming on Thursday, bringing
isolated to scattered showers and thunderstorms to the west and
far north, while dry, warm and breezy conditions prevail across
south and central Wyoming. Southwest flow with lee side low near
the Bighorn mountains will bring modest instability across
northern Johnson County and the northern Bighorn basin Thursday
where stronger thunderstorms are likely to develop.

Forecast generally follows ECMWF's slower and more consistent
solution lifting the main upper trough northeast across the area
late Friday into Saturday; the associated Pacific cold front pushing
across the area Friday-Friday evening.  Higher chances of
precipitation will remain across the west and north Friday, with a
few strong thunderstorms still possible east of the Bighorn Range.
Cooler conditions and mainly dry conditions are expected to prevail
through the day Saturday behind the cold front.

&&

.AVIATION...For the 18Z TAFS through 18Z Monday
Issued at 1145 AM MDT Sun May 27 2018

Scattered showers and thunderstorms will develop over the area and
continue through 06Z Monday. Isolated showers and storms will
linger after 06Z Monday. Wind gusts to 35 knots and hail will be
likely with stronger storms. Heavy rain will also be possible.
Mountains will be obscured at times. Expect VFR conditions at the
terminal sites, but MVFR conditions will occur in thunderstorms.
See TAFs for further details.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.

&&

.FIRE WEATHER...
Issued AT 231 AM MDT Sun May 27 2018

As a Pacific low pressure trough over the western Great Basin
shifts slowly east, moisture and instability will increase in the
southwest flow bringing a significant increase in showers and
thunderstorms on Sunday. Temperatures will begin to cool today.
The still relatively warm temperatures and breezy conditions will
accelerate snow melt runoff with most rivers and streams expected
to rise to near bankfull with some flooding. Please check on local
flood products in your area. Today and Monday significant
rainfall of 1 to 2 inches will be possible adding to flooding
concerns. Showers and isolated thunderstorms will decrease in
overall coverage on Tuesday with warming temperatures. Mixing
heights in the afternoons should be high enough for good smoke
dispersal except in areas with heavier precipitation.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Monday afternoon for WYZ002>004-006-008-009-
012-015>017.

Flash Flood Watch through this evening for WYZ010-011-020-022.

&&

SHORT TERM...Lipson
LONG TERM...Meunier
AVIATION...Hulme
FIRE WEATHER...Lipson
Hazardous weather outlook, May 27, 1:42 AM MST, 12 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
242 AM MDT Sun May 27 2018

WYZ001>020-022>030-281100-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
242 AM MDT Sun May 27 2018

...Flash Flood Watch in effect from noon through this evening for
Natrona and Johnson Counties...

...Flood Watch from this morning through Monday afternoon...

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms developing over most
of the area. Locally heavy rainfall is possible and will elevate
the flood threat along rivers and creeks already running high from
snowmelt. Isolated strong to severe thunderstorms are possible.

.DAYS TWO THROUGH SEVEN...Memorial Day through Saturday

Memorial Day...Scattered showers and thunderstorms developing
over most of the area. Locally heavy rain may elevate the flood
threat along rivers and creeks already running high from snowmelt.

Tuesday...Isolated to scattered showers and thunderstorms across
the area.

Thursday and Friday...Isolated to scattered showers and
thunderstorms mainly in the north and west.

.SPOTTER INFORMATION STATEMENT...

Spotters are urged to report hail, wind gusts past 45 mph and any
flooding. Thank you.

In the hours before

Special weather statement, May 27, 1:12 PM MST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Riverton WY
212 PM MDT SUN MAY 27 2018

WYZ002-016-017-272045-
Wind River Basin-Upper Wind River Basin-Absaroka Mountains-
212 PM MDT SUN MAY 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL HOT SPRINGS...
NORTHWESTERN FREMONT AND SOUTH CENTRAL PARK COUNTIES UNTIL 245 PM
MDT...

At 212 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles west of Washakie Needles, which is 16 miles northeast of
Dubois, moving northwest at 20 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Crowheart, Burris, Washakie Needles, Double Cabin Campground,
Bitterroot Ranch and Crowheart Elementary School.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A severe thunderstorm watch remains in effect until 800 PM MDT for
central Wyoming.

LAT...LON 4384 10984 4406 10940 4326 10873 4325 10921
TIME...MOT...LOC 2012Z 144DEG 17KT 4374 10949

Hulme
Special weather statement, May 27, 1:14 PM MST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Riverton WY
214 PM MDT SUN MAY 27 2018

WYZ001-012-013-272100-
Yellowstone National Park-Jackson Hole-Teton and Gros Ventre
Mountains-
214 PM MDT SUN MAY 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL TETON COUNTY UNTIL
300 PM MDT...

At 213 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Moran Bay, which is 14 miles southwest of South
Entrance, moving north at 20 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
South Entrance, Moran Bay, Leigh Lake, Lewis Falls, Mount Moran,
Lizard Creek Campground and Flagg Ranch Village.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Occasional cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4425 11105 4427 11060 4378 11073 4382 11102
      4415 11105
TIME...MOT...LOC 2013Z 176DEG 16KT 4397 11085

Hulme
Special weather statement, May 27, 1:52 PM MST, 36 minutes before
Special Weather Statement
National Weather Service Riverton WY
252 PM MDT SUN MAY 27 2018

WYZ016-017-019-272130-
Wind River Basin-Upper Wind River Basin-Green Mountains and
Rattlesnake Range-
252 PM MDT SUN MAY 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL FREMONT COUNTY UNTIL
330 PM MDT...

At 250 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Morton to Ocean Lake to east of Riverton.
Movement was north at 20 to 25 mph.

Very heavy rain of one-quarter to one-half inch, pea-sized hail,
wind gusts to 40 mph, and dangerous lightning are all likely with
this line of storms.

Boysen State Park, Shoshoni, Pavillion, and Missouri Valley will all
be impacted by these storms. Move indoors as these storms approach
your location.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with these storms, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.

&&

A severe thunderstorm watch remains in effect until 800 PM MDT for
central Wyoming.

LAT...LON 4264 10795 4302 10853 4305 10910 4340 10923
      4345 10854 4343 10847 4346 10838 4343 10825
      4318 10765
TIME...MOT...LOC 2049Z 186DEG 23KT 4312 10889 4320 10844 4296 10794

CNJ
Special weather statement, May 27, 2:05 PM MST, 23 minutes before
Special Weather Statement
National Weather Service Riverton WY
305 PM MDT SUN MAY 27 2018

WYZ017>019-272145-
Wind River Basin-Green Mountains and Rattlesnake Range-Lander
Foothills-
305 PM MDT SUN MAY 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FREMONT COUNTY UNTIL
345 PM MDT...

At 303 PM MDT, Doppler radar was tracking strong thunderstorms over
southeast Fremont County near Jeffrey City. These storms were moving
northwest at 20 mph.

Very heavy rain up to one-half inch, pea-sized hail, wind gusts to
40 mph, and dangerous lightning are all likely with these storms.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A severe thunderstorm watch remains in effect until 800 PM MDT for
central Wyoming.

LAT...LON 4226 10755 4227 10817 4277 10840 4276 10755
TIME...MOT...LOC 2103Z 147DEG 18KT 4246 10796

CNJ
Special weather statement, May 27, 2:13 PM MST, 15 minutes before
Special Weather Statement
National Weather Service Riverton WY
313 PM MDT SUN MAY 27 2018

WYZ019-020-022-272200-
Green Mountains and Rattlesnake Range-Casper Mountain-Natrona County
Lower Elevations-
313 PM MDT SUN MAY 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN NATRONA COUNTY UNTIL 400
PM MDT...

At 313 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Alcova, which is 30 miles southwest of Casper,
moving north at 15 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Alcova, Ervay, Bates Hole, Emigrant Gap, Independence Rock, Devil's
Gate, Austin Creek Natural Gas Processing Plant, Bessemer Bend,
Pathfinder Dam, Alcova Dam and Casper Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A severe thunderstorm watch remains in effect until 800 PM MDT for
central Wyoming.

LAT...LON 4243 10726 4291 10744 4287 10648 4243 10631
TIME...MOT...LOC 2113Z 167DEG 13KT 4266 10687

Hulme
Special weather statement, May 27, 2:22 PM MST, 6 minutes before
Special Weather Statement
National Weather Service Riverton WY
322 PM MDT SUN MAY 27 2018

WYZ002-005-007-016-017-272215-
Owl Creek and Bridger Mountains-Wind River Basin-Upper Wind River
Basin-Southwest Big Horn Basin-Absaroka Mountains-
322 PM MDT SUN MAY 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HOT SPRINGS AND
NORTHEASTERN FREMONT COUNTIES UNTIL 415 PM MDT...

At 320 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from around Diversion Dam Rest Area to Boysen State
Park to Moneta. Movement was north at 20 to 25 mph.

Heavy rainfall of one-half inch, pea-sized hail, wind gusts to 40
mph, and dangerous lightning are all likely with these storms.

These thunderstorms will impact the Wind River Canyon and
Thermopolis. Mud and rock may be on the road surface in the Wind
River Canyon as the one-half inch of rain has been falling in about
30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with these storms, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.

&&

A severe thunderstorm watch remains in effect until 800 PM MDT for
central Wyoming.

LAT...LON 4371 10932 4374 10840 4337 10752 4278 10787
      4324 10848 4324 10917
TIME...MOT...LOC 2119Z 183DEG 24KT 4338 10899 4341 10844 4309 10786

CNJ

The radar

The Pocatello radar (KSFX), 140 km away, was scanning. The volume nearest the first event began at 21:28 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 hail, 1 funnel cloud. Local standard time, as filed.

Thunderstorm Wind, Lincoln

When
May 27, 2:28 PM MST to 2:31 PM MST
Where
Lincoln County, Star Valley Ranch
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.980, -110.970

A trained spotter reported several downed trees at Star Valley Ranch.

Hail, Natrona

When
May 27, 2:43 PM MST to 2:59 PM MST
Where
Natrona County, 13.19 mi ENE of Independence Rock to 7.76 mi W of Alcova
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
42.550, -106.980

Trained spotters and off duty NWS meteorologists reported from penny to golf ball size hail west of Alcova.

Hail, Natrona

When
May 27, 2:50 PM MST to 3:05 PM MST
Where
Natrona County, 1.4 mi NNE of Casper to 1.68 mi NNE of Red Buttes Village
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
42.848, -106.308

Trained spotters reported from quarter to golf ball size hail throughout much of Casper.

Funnel Cloud, Natrona

When
May 27, 3:06 PM MST
Where
Natrona County, Paradise Vly
Reported by
Trained Spotter
Coordinates
42.780, -106.450

A trained spotter reported a funnel cloud near Paradise Valley.

Thunderstorm Wind, Hot Springs

When
May 27, 3:42 PM MST to 4:42 PM MST
Where
Hot Springs County, 2.87 mi N of Dickie
Measured
64 kt (74 mph) measured gust
Reported by
RAWS
Coordinates
43.891, -108.854

A wind gust of 64 mph was recorded at the Grass Creek RAWS site.

Thunderstorm Wind, Big Horn

When
May 27, 4:25 PM MST to 4:45 PM MST
Where
Big Horn County, Manderson to Greybull Arpt
Measured
68 kt (78 mph) measured gust
Property damage
$75,000
Reported by
ASOS
Coordinates
44.270, -107.970

A gust front developed ahead of a line of thunderstorms moving northward through the Bighorn Basin. Very strong winds developed along a line from Manderson northward to Greybull. At the Greybull airport, a wind gust of 78 mph was recorded before the power failed. In Basin. 15 to 20 trees were downed or uprooted, some falling on houses and power lines. In addition, a roof was blown off of a building and a power pole was snapped. In Greybull, numerous trees were uprooted. One tree fell on a house, causing some structural damage. Another tree was uprooted at a motel.

Thunderstorm Wind, Park

When
May 27, 5:00 PM MST to 5:20 PM MST
Where
Park County, 8.3 mi N of Meeteetse
Measured
76 kt (87 mph) measured gust
Reported by
Department of Highways
Coordinates
44.270, -108.873

The weather sensor north of Meeteetse reported several wind gusts past 58 mph, including a maximum gust of 76 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2018Every state in 2018This day in weather historyWarnings in Wyoming, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 754009, 749640, 749641, 749642, 751841, 751838, 751840.